Identifying side effects of epilepsy drug treatment in people with learning disability

Epilepsy is more common in adults with learning disability than in the ‘general population’, and there is concern amongst professionals and carers about the physical and behavioural side effects of anti-epileptic drug (AED) treatment in this group. However, it is unclear how best to identify and measure these side effects and their impact on wellbeing.

Dr Rachel McNamara and colleagues, at Cardiff University, have been awarded £97,924, over 24 months, for a project entitled Identifying treatment side effects in adults with an intellectual disability and epilepsy, in which they will develop a questionnaire that professionals can use in consultations with both patients and carers, to accurately identify important AED side effects in adults with learning disability.

During the study, two versions of the questionnaire will be developed: one for carers to complete and the others for patients complete (where possible). These will be based on existing measures of side effects that are used for adults with epilepsy in the general population. The development of the questionnaires will involve small focus groups of patients, carers and professionals; whose experiences will help the team to examine the AED side effects seen in adults with learning disability, and investigate their association with challenging behaviour and quality of life.

This project will hopefully lead to better awareness and identification of AED side effects in adults with a learning disability, and ultimately facilitate large studies of treatments with fewer side effects, thus improving quality of life for this group of people.

News categories